Alert archive / South Carolina / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 45, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 9, 2024, 9:07 AM EDT for Edgefield County, McCormick County, South Carolina; Columbia County, Lincoln County, Georgia. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2024, 9:07 AM EDT (13:07 UTC)
- Expired
- May 9, 2024, 9:45 AM EDT
- In force
- 38 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Columbia County, GA, Lincoln County, GA, Edgefield County, SC, McCormick County, SC
The radar
The Greer radar (KGSP), 116 km from the middle of the area, began a volume at 13:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 9:32 AM EDT | TSTM WND DMG | 5 Nw Mccormick, SC | Reported tree down along Kennedy Road just north of the Town of McCormick. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 5:45 AM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 1.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1170 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 597 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.7
The text
As transmitted.
740
WUUS52 KCAE 091307
SVRCAE
GAC073-181-SCC037-065-091345-
/O.NEW.KCAE.SV.W.0045.240509T1307Z-240509T1345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
907 AM EDT Thu May 9 2024
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Northwestern Columbia County in east central Georgia...
Lincoln County in east central Georgia...
Northwestern Edgefield County in central South Carolina...
McCormick County in central South Carolina...
* Until 945 AM EDT.
* At 906 AM EDT, severe thunderstorms were located along a line
extending from near Lake Secession to near Nancy Hart State Park,
moving southeast at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
McCormick, Lincolnton, Elijah Clark State Park, Mistletoe State
Park, Mccormick County Airport, Hamilton Branch State Park,
Parksville, Plum Branch, Bordeaux, Winfield, Modoc, Knox Scout
Reservation, Double Branches, Curry Hill, Wildwood Park, Chennault,
Modoc Boat Ramp, Eubank-Blanchard Community Center, Bussey Point
Campground, and New Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of
a building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Severe thunderstorms can produce large capsizing waves and frequent
lightning. If on or near Lake Strom Thurmond move away from the water
and take shelter!
A Tornado Watch remains in effect until 100 PM EDT for east central
Georgia.
&&
LAT...LON 3396 8257 3402 8259 3407 8253 3406 8233
3397 8230 3402 8224 3398 8220 3398 8205
3395 8201 3351 8236 3357 8243 3359 8241
3364 8243 3365 8243 3364 8248 3383 8260
3386 8257 3386 8261 3398 8265
TIME...MOT...LOC 1306Z 307DEG 41KT 3424 8252 3397 8282
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JAQ1 follow-up statement
841
WWUS52 KCAE 091333
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
933 AM EDT Thu May 9 2024
GAC073-181-SCC037-065-091345-
/O.CON.KCAE.SV.W.0045.000000T0000Z-240509T1345Z/
Columbia GA-Lincoln GA-Edgefield SC-McCormick SC-
933 AM EDT Thu May 9 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM EDT
FOR NORTHWESTERN COLUMBIA...LINCOLN...NORTHWESTERN EDGEFIELD AND
MCCORMICK COUNTIES...
At 933 AM EDT, severe thunderstorms were located along a line
extending from near Troy to near Lincolnton, moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
McCormick, Lincolnton, Elijah Clark State Park, Mistletoe State Park,
Mccormick County Airport, Hamilton Branch State Park, Parksville,
Plum Branch, Bordeaux, Winfield, Modoc, Knox Scout Reservation,
Double Branches, Curry Hill, Wildwood Park, Chennault, Modoc Boat
Ramp, Eubank-Blanchard Community Center, Bussey Point Campground, and
New Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 PM EDT for east central
Georgia...and central South Carolina.
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Severe thunderstorms can produce large capsizing waves and frequent
lightning. If on or near Lake Strom Thurmond move away from the water
and take shelter!
&&
LAT...LON 3397 8230 3402 8224 3398 8220 3398 8205
3395 8201 3351 8236 3357 8243 3359 8241
3364 8243 3365 8243 3364 8248 3383 8260
3386 8257 3386 8261 3393 8263 3398 8252
3406 8243 3406 8233
TIME...MOT...LOC 1333Z 269DEG 39KT 3407 8227 3380 8257
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JAQWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 8:30 AM EDT, 37 minutes earlier.
Area forecast discussion, May 9, 8:30 AM EDT, 37 minutes before
Area Forecast Discussion National Weather Service Columbia SC 830 AM EDT Thu May 9 2024 .SYNOPSIS... Potential for strong to severe storms continues through Friday morning. Drier conditions return for the weekend before the next chance of precipitation arrives by midweek. Expect temperatures to be near average for much of the forecast period. && .NEAR TERM /THROUGH TONIGHT/... Next round of convection off to the northwest is making steady progress southeastward, and should enter the CWA by 10 AM. Given the push from the cold pool, the line of strongest convection should push steadily southeastward through the forecast area in the vicinity of the I-20 corridor by Noon and out of the eastern Midlands by 3 PM, give or take an hour. The chance for severe weather will be higher south than north as the later arrival time during the day will allow the airmass to recover somewhat with MLCAPES in the 1000-2000 J/KG range south of the line of convection, along with bulk shear 40+ knots. The forecast has been updated to account for current conditions, as well as the faster progression of the line than was previously forecast. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... One more potentially active convective day Friday ahead of the advancing cold front. Guidance still seems to handle potential MCS moving through south-central GA and into southern SC during the morning hour and into the early afternoon. This may impact the southern CSRA the most if it does develop as forecast and moves through. Damaging winds would be the primary threat, with hail also being possible. Additional thunderstorm development possible late in the day over the northeastern Midlands as the main upper trough axis swings through. By Friday night, the drier air behind the front will finally be getting into the area, ending the rain chances for the weekend. Saturday will be dry and cooler behind the front. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Conditions look quite nice into Monday with high pressure across the area. Rain chances do increase Monday night through Wednesday ahead of a slow moving, closed mid/upper level low progged to push into the eastern CONUS by the middle of next week. Temperatures remain cooler through Tuesday, then warm back up by the middle of the week. && .AVIATION /13Z THURSDAY THROUGH MONDAY/... Multiple rounds of thunderstorms to bring periodic restrictions into the afternoon, VFR otherwise. Periodic showers and thunderstorms are expected to continue through about 18z-20z. Expect convective related restrictions with the passing storms. Confidence is highest in the 14z-19z timeframe, so have included a TS tempo group at each of the terminals to try to capture the main wave of convection. Thunderstorms outside of this main wave are possible, but timing and confidence in location isn't high enough to include at this time and will amend when needed. Strong winds in excess of 50 knots with the convection, especially the main wave are possible. Outside of the storm related winds, background winds are forecast to be from the southwest gusting to around 20 kts. Winds diminish after 00z. There is potential for restrictions again at the very end of the TAF period, but left it out until the next TAF issuance. EXTENDED AVIATION OUTLOOK...Another day of convection and associated restrictions on Friday is possible. Drier weather with no restrictions likely for this weekend. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...None. GA...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION...
Hazardous weather outlook, May 9, 5:48 AM EDT, 3 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 548 AM EDT Thu May 9 2024 GAZ040-063>065-077-101000- Lincoln-McDuffie-Columbia-Richmond-Burke- 548 AM EDT Thu May 9 2024 ...TORNADO WATCH 216 IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for east central Georgia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Isolated to scattered strong to severe thunderstorms will be possible today. Storms may produce damaging winds, hail, and even a brief tornado. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Organized thunderstorms will be possible through Friday afternoon. Storms may produce damaging winds, large hail, and even a brief tornado. After Friday, no significant weather expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. SCZ016-018-020>022-025>031-035-037-038-041-115-116-135>137-101000- Chesterfield-McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda- Lexington-Richland-Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon- Bamberg-Northern Lancaster-Southern Lancaster- Northwestern Orangeburg-Central Orangeburg-Southeastern Orangeburg- 548 AM EDT Thu May 9 2024 This Hazardous Weather Outlook is for central South Carolina. .DAY ONE...Today and tonight. Isolated to scattered strong to severe thunderstorms will be possible today. Storms may produce damaging winds, hail, and even a brief tornado. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Organized thunderstorms will be possible through Friday afternoon. Storms may produce damaging winds, large hail, and even a brief tornado. After Friday, no significant weather expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, May 9, 8:35 AM EDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
835 AM EDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 AM Tstm Wnd Dmg 3 NNE Elgin 34.22N 80.78W
05/09/2024 Kershaw SC Fire Dept/Rescue
Kershaw County Fire reported a tree down at
the intersection of Smyrna Rd and Ashley
Creek. Time estimated based on radar.
&&
gplLocal storm report, May 9, 8:36 AM EDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
836 AM EDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 AM Tstm Wnd Dmg 5 N Camden 34.34N 80.60W
05/09/2024 Kershaw SC Fire Dept/Rescue
Kershaw County Fire reported a tree down
blocking the road along Flat Rock Rd. Time
estimated based on radar.
&&
gplLocal storm report, May 9, 8:39 AM EDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
839 AM EDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 AM Tstm Wnd Dmg 5 SSE Camden 34.19N 80.58W
05/09/2024 Kershaw SC Fire Dept/Rescue
Kershaw County Fire reports a tree blocking
roadway along Hwy 261 at Hwy 521. Time
estimated based on radar.
&&
gplLocal storm report, May 9, 8:40 AM EDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
840 AM EDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 AM Tstm Wnd Dmg 4 E Elgin 34.16N 80.72W
05/09/2024 Kershaw SC Fire Dept/Rescue
Kershaw County Fire reports a tree down
blocking roadway. Time estimated based on
radar.
&&
gplLocal storm report, May 9, 8:41 AM EDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
841 AM EDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 AM Tstm Wnd Dmg Lugoff 34.22N 80.68W
05/09/2024 Kershaw SC Fire Dept/Rescue
Kershaw County Fire reports a tree down on a
home in Lugoff. Time estimated based on
radar.
&&
gplLocal storm report, May 9, 8:44 AM EDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
844 AM EDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 AM Tstm Wnd Dmg 3 NW Westville 34.49N 80.63W
05/09/2024 Lancaster SC Emergency Mngr
Kershaw County EM reported a tree down
blocking Flat Rock Rd at the
Kershaw/Lancaster County line. Time
estimated based on radar.
&&
gplThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 2:40 AM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry, Saluda | 53 min |
| May 9, 2:43 AM EDT | Tornado Warning | CAE | Newberry, Saluda | 32 min |
| May 9, 3:12 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Fairfield, Kershaw, Lexington, Newberry, Richland and 1 more | 48 min |
| May 9, 3:16 AM EDT | Tornado Warning | CAE | Fairfield, Kershaw, Richland | 29 min |
| May 9, 3:49 AM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Fairfield, Kershaw, Lancaster, Lee, Richland and 1 more | 56 min |
| May 9, 3:57 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Clarendon, Lexington, Orangeburg, Richland and 1 more | 63 min |
| May 9, 4:24 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 51 min |
| May 9, 5:53 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 52 min |
| May 9, 9:45 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick, Saluda | 60 min |
| May 9, 10:30 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington | 39 min |
| May 9, 11:55 AM EDT | Special Weather Statement | CAE | Bamberg | 35 min |
| May 9, 12:16 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 44 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2024Severe Thunderstorm Warnings in Georgia, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.